Alert archive / California / High Wind Warnings in 2014
High Wind Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this high wind warning at Mar 9, 2014, 3:41 AM PDT for San Diego County, California. It was in force for 13 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2014, 3:41 AM PDT (10:41 UTC)
- Expired
- Mar 9, 2014, 4:54 PM PDT
- In force
- 13 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:50 AM PDT | NON-TSTM WND GST 57 | 9 Ssw Julian, CA | MESONET STATION SILL HILL /SILSD/ |
| Mar 9, 8:30 AM PDT | NON-TSTM WND GST 51 | 10 Ssw Julian, CA | MESONET STATION BOULDER CREEK /BOCSD/ |
| Mar 9, 8:37 AM PDT | NON-TSTM WND GST 61 | 9 Nne Ramona, CA | MESONET STATION BIG BLACK MOUNTAIN /HP016/ |
| Mar 9, 8:40 AM PDT | NON-TSTM WND GST 51 | 7 E San Diego Country, CA | MESONET STATION NORTH BOULDER CREEK /NBCSD/ |
| Mar 9, 8:50 AM PDT | NON-TSTM WND GST 58 | 2 Nne Julian, CA | MESONET STATION VOLCAN MOUNTAIN /VCMSD/ |
| Mar 9, 9:00 AM PDT | NON-TSTM WND GST 57 | 3 Sse Julian, CA | MESONET STATION HARRISON PARK /HRPSD/ |
| Mar 9, 9:20 AM PDT | NON-TSTM WND GST 63 | 8 Ne Campo, CA | MESONET STATION CRESTWOOD /CWDSD/ |
| Mar 9, 9:40 AM PDT | NON-TSTM WND GST 54 | 7 Nne Campo, CA | MESONET STATION LA POSTA /LPTSD/ |
| Mar 9, 9:41 AM PDT | NON-TSTM WND GST 52 | 8 Wnw Pine Valley, CA | MESONET STATION DESCANSO (4 N) /AU702/ |
| Mar 9, 9:50 AM PDT | NON-TSTM WND GST 54 | 11 N Julian, CA | MESONET STATION EAST WARNERS /EWNSD/ |
| Mar 9, 9:54 AM PDT | NON-TSTM WND GST 53 | Campo, CA | ASOS STATION CAMPO /CZZ/ |
| Mar 9, 10:00 AM PDT | NON-TSTM WND GST 52 | 5 S Julian, CA | MESONET STATION LAKE CUYAMACA /LCMSD/ |
| Mar 9, 10:00 AM PDT | NON-TSTM WND GST 54 | 4 W Julian, CA | MESONET STATION JULIAN (4 W) /HOSSD/ |
| Mar 9, 10:00 AM PDT | NON-TSTM WND GST 61 | 6 Nnw Julian, CA | MESONET STATION SCHOOL HOUSE CANYON (5 NW JULIAN) /SHCSD/ |
| Mar 9, 10:10 AM PDT | NON-TSTM WND GST 49 | 4 Wnw Julian, CA | MESONET STATION WEST WYNOLA /WWYSD/ |
| Mar 9, 11:17 AM PDT | NON-TSTM WND GST 51 | 5 Sw Julian, CA | MESONET STATION PINE HILLS (RAWS) /PIHC1/ |
| Mar 9, 11:30 AM PDT | NON-TSTM WND GST 51 | 9 Sse Jamul, CA | MESONET STATION OTAY MOUNTAIN /OTMSD/ |
| Mar 9, 11:39 AM PDT | NON-TSTM WND GST 50 | 1 Se Julian, CA | MESONET STATION JULIAN (2 SE) /AT094/ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3612 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WWUS76 KSGX 091041 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 341 AM PDT SUN MAR 9 2014 ...LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS INTO THIS AFTERNOON... .NORTHEAST WINDS ALOFT AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS INTO THIS AFTERNOON. CAZ050-058-092100- /O.UPG.KSGX.WI.Y.0016.000000T0000Z-140310T0000Z/ /O.NEW.KSGX.HW.W.0005.140309T1041Z-140310T0000Z/ SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS- 341 AM PDT SUN MAR 9 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS TO 55 MPH. LOCAL GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS AND IN MOUNTAIN WAVES OVER THE COASTAL FOOTHILLS. * LOCATION...NEAR MOUNTAIN RIDGE TOPS WESTWARD INTO THE INLAND VALLEYS. * TIMING...STRONGEST WINDS NEAR THE MOUNTAIN RIDGE TOPS THROUGH SUNRISE. WINDS WILL BECOME MORE WIDESPREAD AFTER SUNRISE WITH OCCASIONAL STRONGER GUSTS IN THE INLAND VALLEYS IN MOUNTAIN WAVES DURING THE MID TO LATE MORNING. WINDS WILL GRADUALLY DECREASE DURING THE MID TO LATE AFTERNOON. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. * REPORTS...STRONGEST GUST OVERNIGHT HAS BEEN 68 MPH AT LUCKY FIVE RANCH IN THE SAN DIEGO COUNTY MOUNTAINS...ON THE SUNRISE HIGHWAY EAST OF LAKE CUYAMACA...WITH A GUST TO 59 MPH AT CRESTWOOD...TO THE NORTHWEST OF BOULEVARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CURRENT WIND GUST REPORTS ON THE WEB: HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP FOR A DETAILED MAP OF THE HAZARD: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX 17
2 follow-up statements
760 WWUS76 KSGX 092030 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT SUN MAR 9 2014 ...LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS THROUGH LATE THIS AFTERNOON THIS AFTERNOON... .GUSTY NORTHEAST TO EAST WINDS WILL GRADUALLY WEAKEN ACROSS THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS THROUGH THIS AFTERNOON. HOWEVER...LOCALLY GUSTY WINDS WILL CONTINUE THROUGH THIS AFTERNOON. CAZ050-058-100000- /O.CON.KSGX.HW.W.0005.000000T0000Z-140310T0000Z/ SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS- 130 PM PDT SUN MAR 9 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. * WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 35 MPH...WITH GUSTS TO 55 MPH. LOCAL GUSTS TO 65 MPH OVER THE MOUNTAIN RIDGE TOPS AND ALONG THE COASTAL FOOTHILLS. * LOCATION...NEAR MOUNTAIN RIDGE TOPS WESTWARD INTO THE INLAND VALLEYS. * TIMING...THROUGH LATE THIS AFTERNOON. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. * REPORTS...STRONGEST GUSTS SINCE MIDNIGHT HAVE BEEN 68 MPH AT LUCKY FIVE RANCH...63 MPH AT CRESTWOOD...62 MPH AT BIG BLACK MOUNTAIN...61 MPH AT SCHOOL HOUSE CANYON AND PALA RAWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ PALMER
618 WWUS76 KSGX 092354 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 454 PM PDT SUN MAR 9 2014 CAZ050-058-100100- /O.CAN.KSGX.HW.W.0005.000000T0000Z-140310T0000Z/ SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS- 454 PM PDT SUN MAR 9 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED CONSIDERABLY ACROSS THE AREA AND WILL CONTINUE TO WEAKEN OVERNIGHT. SELECTED PEAK WIND GUSTS(MPH) FROM THIS MORNING... LUCKY FIVE RANCH 68 4740 2 AM PDT (09 MAR 2014) CRESTWOOD 63 4114 9 AM PDT (09 MAR 2014) BIG BLACK MOUNTAIN 62 4055 9 AM PDT (09 MAR 2014) TEMESCAL 61 1125 3 AM PDT (09 MAR 2014) SCHOOL HOUSE CANYON 61 4284 10 AM PDT (09 MAR 2014) PALA RAWS 60 512 3 AM PDT (09 MAR 2014) VOLCAN MOUNTAIN 58 5300 8 AM PDT (09 MAR 2014) HARRISON PARK 57 4861 9 AM PDT (09 MAR 2014) SILL HILL 57 3556 8 AM PDT (09 MAR 2014) GOOSE VALLEY RAWS 54 1539 3 AM PDT (09 MAR 2014) $$ JAD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Mar 8, 9:00 PM PST, 5 hours 41 minutes earlier.
Area forecast discussion, Mar 8, 9:00 PM PST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT MAR 8 2014
.SYNOPSIS...
UNSEASONABLY WARM AND DRY THROUGH SUNDAY. GUSTY EAST WINDS WILL
REDEVELOP TONIGHT OVER SAN DIEGO COUNTY. GRADUAL COOLING TREND WILL
BEGIN ON MONDAY AS A TROUGH MOVES INLAND TO OUR NORTH. HIGH
PRESSURE WILL SLOWLY REBUILD OVER THE REGION FOR THE LATTER PART OF
THE WORK WEEK AND NEXT WEEKEND...WITH DRY AND WARMER CONDITIONS
PREVAILING. PERIODS OF GUSTY OFFSHORE WINDS WILL REDEVELOP FOR TUE
THROUGH THU AND AGAIN LATE SAT THROUGH SUN.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A FEW HIGH CLOUDS WERE MOVING IN FROM THE WEST THIS EVENING. EAST
WINDS HAVE BEGUN TO PICK UP IN THE SAN DIEGO COUNTY MOUNTAINS...WITH
SEVERAL SITES ON THE WEST SLOPES OF THE CUYAMACA AND LAGUNA
MOUNTAINS GUSTING INTO THE 30 TO 40 MPH RANGE. WINDS ARE EXPECTED TO
INCREASE THROUGH EARLY SUNDAY MORNING WITH GUSTS 40 TO 50 MPH IN THE
MOUNTAINS AND FOOTHILLS OF SAN DIEGO COUNTY. ISOLATED GUSTS AROUND
55 MPH ARE POSSIBLE ALONG FAVORED COASTAL SLOPES. BREEZY CONDITIONS
WILL ALSO DEVELOP ALONG I-10 NEAR THE SAN GORGONIO PASS IN THE
INLAND EMPIRE THROUGH LATE SUNDAY MORNING. WINDS WILL GRADUALLY
DIMINISH THROUGH THE AFTERNOON AS OFFSHORE FLOW WEAKENS. THE WIND
ADVISORY WILL REMAIN IN PLACE FOR PORTIONS OF SAN DIEGO COUNTY FROM
1 AM THROUGH 5 PM SUNDAY. OTHERWISE...SUNDAY WILL BE ANOTHER WARM
AND DRY DAY WITH HIGH TEMPS WITHIN A DEGREE OR TWO OF TODAY...SO GO
ENJOY THAT EXTRA HOUR OF SUNLIGHT IN THE AFTERNOON.
A COOLING TREND WILL BEGIN MONDAY AS A TROUGH MOVES INLAND ACROSS
THE PACIFIC NW AND ONSHORE FLOW RETURNS. THE MARINE LAYER WILL
REDEVELOP MONDAY...REACHING THE COASTAL AREAS SOMETIME MONDAY
EVENING OR MONDAY NIGHT. FOG MAY BRIEFLY BE DENSE FOR A TIME AT THE
AS THE LOW CLOUDS REDEVELOP...BUT CONDITIONS ARE EXPECTED TO IMPROVE
AS THE MARINE LAYER DEEPENS WITH THE PASSING TROUGH. THE TROUGH WILL
ALSO GENERATE LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS MONDAY
AFTERNOON AND EVENING.
SURFACE HIGH PRESSURE WILL BEGIN TO BUILD OVER THE GREAT BASIN
BEHIND THE DEPARTING TROUGH ON TUESDAY. WEAK OFFSHORE FLOW DEVELOPS
DURING THE DAY TUESDAY. HOWEVER...HEIGHTS/THICKNESSES CONTINUE TO
FALL AS A SECOND WAVE DROPS SOUTHWEST THROUGH THE GREAT BASIN AND
INTO EASTERN CA...CONTINUING THE COOLING TREND. MODERATE OFFSHORE
FLOW DEVELOPS FOR WEDNESDAY AS GRADIENTS STRENGTHEN. CURRENT MEDIUM
RANGE MODEL SOLUTIONS FORM AN UPPER LOW OVER SOUTHERN NV OR FAR
WESTERN AZ WED AFTERNOON AND EVENING WITH THE TROUGH AXIS EXTENDING
W OVER SOUTHERN CA. IF THIS SOLUTION PANS OUT...OFFSHORE WINDS COULD
BECOME STRONG AND GUSTY DUE TO UPPER LEVEL SUPPORT FROM THE LOW.
MODELS TEND TO STRUGGLE WITH THESE SCENARIOS...SO CONFIDENCE IS
FAIRLY LOW CONCERNING THE STRENGTH OF THE MIDWEEK OFFSHORE FLOW
EVENING. IN GENERAL...SHOULD BE WARMER WEST OF THE MOUNTAINS DUE TO
DOWNSLOPING WINDS AND COOLER IN THE MOUNTAINS AND DESERTS WITH COLD
AIR MOVING IN FROM THE NORTHEAST. OFFSHORE FLOW WEAKENS THURSDAY AND
BECOMES ONSHORE FRIDAY AS ANOTHER WEAK WAVE MOVES BY TO THE
NORTH...BRINGING MINOR COOLING. THE UPPER RIDGE REBUILDS AND MOVES
OVER CA NEXT WEEKEND WITH OFFSHORE FLOW REDEVELOPING FOR WARMER AND
DRIER WEATHER.
&&
.AVIATION...
090400Z...WINDS ARE THE FORECAST PROBLEM TONIGHT. AT MOST OF THE
COASTAL TAF SITES AT THE SURFACE WINDS ARE DROPPING OFF QUICKLY
TONIGHT... HOWEVER ABOVE 2500-3000 FEET ABOVE MSL WINDS ARE GUSTY
OUT OF THE NORTHEAST TO 35 KTS. WINDS THROUGH MTN PASSES AND CANYONS
TO 35 KT CAN BE EXPECTED THROUGH SUNDAY MORNING 091800Z. MDT UDDFS
AND LLWS WILL CONTINUE OVER AND W OF THE MTNS INTO TOMORROW MORNING.
OTHERWISE... FEW HIGH CLOUDS WITH UNRESTRICTED VIS THROUGH SUN.
FORECAST CONFIDENCE IS HIGH.
&&
.MARINE...
OFFSHORE FLOW CONTINUES THROUGH SUNDAY... BUT WILL BE OVERCOME BY
THE SEA BREEZE SUNDAY AFTERNOON. SWELL AND SURF WILL CONTINUE TO
DIMINISH...BUT WITH STRONG RIP CURRENTS CONTINUING INTO SUN. BY
MONDAY... ONSHORE FLOW WILL BE MORE DOMINATE WITH AN INCREASING NW
SWELL. FORECAST CONFIDENCE IS HIGH.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 1 AM PST TO 5 PM PDT SUNDAY FOR THE SAN
DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...SS
AVIATION/MARINE...PIERCENearby
High Wind Warnings in California, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.